It is estimated that allergies to food, medications, and environmental stimuli affect more than 15 million people in the United States.1 For many of these individuals, epinephrine is essential in treating life-threatening allergic reactions. However, for those who have long QT syndrome (LQTS; approximately 1 in 2000 people), there are concerns that this treatment could lead to QT prolongation, and thereby trigger ventricular arrhythmias such as torsades de pointes (TdP).1 In addition, it has been reported that beta blockers, which are the standard first-line therapy for LQTS, may reduce the effectiveness of epinephrine.2

Despite these issues, experts emphasize that there is no absolute contraindication for epinephrine administration in patients with LQTS, and that it would be inappropriate to withhold this therapy in cases of life-threatening anaphylaxis.

According to Michael J. Ackerman, MD, PhD, director of the Long QT Syndrome Clinic and professor of medicine, pediatrics, and molecular pharmacology at the Mayo Clinic College of Medicine, Rochester, Minnesota, the proclaimed treatment challenges pertaining to this scenario are exaggerated. “I do not think it’s actually that challenging. For the past 20 years in our clinic, we have recommended an Epi-Pen for our LQTS patients who have concomitant severe allergies,” for which the prevalence is the same as in the general population, he told Pulmonology Advisor.

These patients have rarely had to use their Epi-Pen, and when they have, it was effective. Dr Ackerman says that the notion that beta blockers render epinephrine ineffective seems erroneous. “The only real issue that I have seen is when such patients were counseled not to have an Epi-Pen or were scared to use it out of fear that it might awaken their LQTS substrate, and there was then a delay in treating the anaphylactic reaction.” 

In a 2016 paper published in the Annals of Allergy, Asthma & Immunology, Dr Ackerman and colleagues noted there is only 1 reported case of epinephrine-induced TdP in a patient with LQTS.1 In addition, >500 patients with LQTS have undergone the epinephrine QT stress test at their center, and not one has experienced LQTS-triggered TdP or ventricular fibrillation as a result of this testing.1

Noting the lack of clinical guidelines regarding treatment of allergic reactions and anaphylaxis in this patient group, the authors of a 2018 paper in the same journal2 offered the following recommendations based on a review of the available evidence pertaining to LQTS patients with allergies:

  • Epinephrine increases the risk for “cardiac arrhythmias and TdP; therefore, cardiac monitoring and a standby defibrillator during epinephrine administration is crucial.”
  •  When epinephrine is ineffective in patients receiving beta blockers, glucagon should be administered, but should not replace epinephrine.
  • Findings show that a short course of oral steroids was not associated with adverse cardiac effects, and this likely applies to intravenous administration as well.
  • For supplemental treatment of bronchoconstriction in addition to epinephrine, ipratropium bromide should be used as first-line therapy instead of inhaled beta-2 adrenergic agents, although these may be required in cases of severe obstructive exacerbation resulting from the slower onset of action of ipratropium bromide.
  • When inhaled beta-2 adrenergic agents are administered in patients with LQTS, continuous cardiac monitoring should be in place, along with monitoring of serum potassium levels, as these drugs can cause hypokalemia, which is another risk factor for QT prolongation.
  • It appears that local allergic symptoms can be safely treated with fexofenadine, levocetirizine, desloratadine, and cetirizine, including in patients receiving beta blockers, whereas clemastine and dimetindene may confer a risk for TdP in this patient population. If clemastine must be used, continuous cardiac monitoring should be in place.

The authors also recommended that patients with LQTS receive coordinated care from an allergist and cardiologist.2 For patients with severe allergy, clinicians should discuss with them whether “implantation of an [implantable cardioverter] defibrillator might be necessary to minimize the risk of arrhythmias when using QT interval prolonging drugs or epinephrine in an outpatient setting.”2

However, Dr Ackerman and coauthors point out that this should not be a requirement in permitting these patients to carry self-injectable epinephrine. “LQTS management is best left up to the specialists caring for the patient, and the decision to implant an [implantable cardioverter-defibrillator] should be made on an individual basis,” they wrote.1

Related Articles

Welzel et al further advise that all patients with LQTS and those with known severe allergies should carry an emergency card that contains identifying information, and an individualized emergency action plan with medication instructions.2

Ultimately, epinephrine should not be withheld for the treatment of anaphylaxis in patients with LQTS, although certain precautions should be heeded. “More education and research are needed to help dispel the notion that this combination (LQTS plus severe allergies) is spooky dangerous,” says Dr Ackerman. “For the vast majority, it is a nonissue and easy to navigate.”

As Dr Ackerman and coauthors noted in their article, although TdP is a potential risk associated with epinephrine use in people with LQTS, it “can pose a threat to life only if the patient survives the anaphylaxis.”

References

1. White JL, Kahoud RJ, Li JT, Campbell RL, Ackerman MJ. Long QT syndrome and life-threatening anaphylaxis: Is epinephrine safe? Ann Allergy Asthma Immunol. 2016;117(4):444-446.

2. Welzel T, Ziesenitz VC, Seitz S, Donner B, van den Anker JN. Management of anaphylaxis and allergies in patients with long QT syndrome: A review of the current evidence. Ann Allergy Asthma Immunol. 2018;121(5):545-551.